Alert archive / Kansas / Tornado Warnings in 2006

Tornado Warning 11, NWS Goodland, KS

June 16, 2006Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 16, 2006, 5:11 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 34 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2006, 5:11 PM CDT (22:11 UTC)
Expired
Jun 16, 2006, 5:45 PM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:18 PM CDTTSTM WND GST 80Angelus, KSOUTSIDE WORK SHED DESTROYED
Jun 16, 5:19 PM CDTHAIL 1.756 Se Hoxie, KS
Jun 16, 5:20 PM CDTTSTM WND GST 755 E Angelus, KS8 INCH DIAMETER TREE LIMB DOWN...POWER LINES DOWN...PENNY SIZE HAIL
Jun 16, 5:25 PM CDTTSTM WND DMG9 S Seguin, KSSIX POWER POLES SNAPPED OVER ROAD...LARGE IRRIGATION SPRINKLER OVERTURNED...CROP DAMAGE FROM HAIL
Jun 16, 5:30 PM CDTTSTM WND DMG6 Wsw Hoxie, KS15 IRRIGATION SPRINKLERS OVERTURNED. 5 GRAIN BINS DESTROYED. WINDOWS BROKEN IN HOUSE ALONG WITH ROOF SHINGLES BLOWN OFF. TREE BRANCHES DOWN.
Jun 16, 5:30 PM CDTTSTM WND GST 606 Se Hoxie, KS
Jun 16, 5:30 PM CDTHAIL 1.756 Se Hoxie, KS
Jun 16, 5:34 PM CDTTSTM WND GST 60Hoxie, KSKSN WEATHER LAB NETWORK
Jun 16, 5:38 PM CDTTSTM WND DMGHoxie, KSTREE LIMB FELL ONTO CAR. POWER LINES DOWN ACROSS TOWN.
Jun 16, 5:40 PM CDTHAIL 1.54 E Hoxie, KS
Jun 16, 5:42 PM CDTTSTM WND GST 706 S Selden, KSPENNY SIZE HAIL ALONG WITH 65-70 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:02 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 16, 1:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 162211
TORGLD
KSC179-193-162245-
/O.NEW.KGLD.TO.W.0011.060616T2211Z-060616T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS...
  EAST CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF ANGELUS...OR ABOUT 11 MILES NORTHEAST OF OAKLEY...
  MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  SEGUIN AROUND 520 PM CDT...
  HOXIE AROUND 535 PM CDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
WEST CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3937 10089 3913 10067 3929 10027 3957 10054

$$

KILLINGSWORTH
1 follow-up statement
000 
WWUS53 KGLD 162247
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT FRI JUN 16 2006

KSC179-193-162256-
/O.EXP.KGLD.TO.W.0011.000000T0000Z-060616T2245Z/
THOMAS KS-SHERIDAN KS-
546 PM CDT FRI JUN 16 2006

...THE TORNADO WARNING FOR SHERIDAN AND EAST CENTRAL THOMAS COUNTIES
EXPIRES AT 545 PM CDT...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SHERIDAN 
COUNTY. THE THREAT OF SEVERE WEATHER HAS ENDED IN THOMAS COUNTY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3937 10089 3913 10067 3929 10027 3957 10054

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 16, 4:06 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 16, 4:06 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT FRI JUN 16 2006

.DISCUSSION...BUSY WITH ONGOING WEATHER...SO VERY LITTLE WILL
CHANGE IN THE FORECAST FROM THE PREVIOUS ISSUANCE OTHER THAN TO
MAKE ACCOMMODATIONS FOR CURRENT CONDITIONS BLENDING INTO TONIGHT
WITH THUNDERSTORMS EXPECTED TO CONTINUE.

HYDRO CONCERNS WILL CONTINUE INTO THE EVENING WITH ADDITIONAL
STATEMENTS LIKELY AS THUNDERSTORMS CONTINUE TRAIN OVER AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAIN.

TEMPERATURES WILL REMAIN SOMEWHAT COOLER THROUGH THE WEEKEND AND
WARM THROUGH THE BEGINNING OF NEXT WEEK WITH HIGHS REACHING THE
CENTURY MARK ON TUESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ003-KSZ004-
     KSZ015-KSZ016-KSZ028-KSZ029-KSZ042.

NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Jun 16, 11:56 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUN 16 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1156 AM CDT FRI JUN 16 2006 /1056 AM MDT FRI JUN 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
TRI STATE AREA AS A STRONG UPPER LEVEL DISTURBANCE SLIDES ACROSS
THE AREA. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY...BUT THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL
BE MAINLY ALONG AND EAST OF A TRIBUNE KANSAS TO TRENTON NEBRASKA
LINE.

THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. THERE WILL BE A SMALL POSSIBILITY OF
TORNADOES AS THUNDERSTORMS BEGIN TO DEVELOP THIS AFTERNOON ALONG A
COLD FRONT.

A VERY MOIST ATMOSPHERE WILL ALSO ALLOW FOR STORMS TO PRODUCE
PERIODS OF HEAVY RAIN DURING THE AFTERNOON AND EVENING. THIS RAIN
WILL FALL IN AREAS THAT ARE ALREADY SATURATED FROM 1 TO 4 INCHES
OF RAIN LAST NIGHT...BRINGING THE POTENTIAL FOR FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA...MAINLY ALONG AND
EAST OF A SELKIRK TO NORCATUR LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY MORNING
AND EARLY AFTERNOON GENERALLY SOUTH OF GRAHAM TO GOVE COUNTY LINE.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Jun 16, 3:41 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     1 W BEARDSLEY           39.81N 101.25W
06/16/2006  E60 MPH          RAWLINS            KS   TRAINED SPOTTER

&&

SBLAIR
Special weather statement, Jun 16, 4:03 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI JUN 16 2006

KSZ042-162130-
WICHITA-
403 PM CDT FRI JUN 16 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR LYDIA...OR 10 MILES
SOUTH OF LEOTI...AND MOVING NORTH AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Local storm report, Jun 16, 4:10 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             TRENTON                 40.17N 101.01W
06/16/2006  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

0306 PM     HAIL             LEOTI                   38.48N 101.36W
06/16/2006  E1.00 INCH       WICHITA            KS   EMERGENCY MNGR

&&

SBLAIR
Local storm report, Jun 16, 4:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             3 NE LEOTI              38.51N 101.32W
06/16/2006  E0.88 INCH       WICHITA            KS   PUBLIC

&&

SBLAIR
Local storm report, Jun 16, 4:26 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     13 NE LEOTI             38.62N 101.19W
06/16/2006  E60 MPH          WICHITA            KS   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Jun 16, 5:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
06/16/2006  M61 MPH          LOGAN              KS   MESONET

            KSN WEATHER LAB STATION

0402 PM     HAIL             1 S OAKLEY              39.11N 100.85W
06/16/2006  E0.75 INCH       LOGAN              KS   TRAINED SPOTTER

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita61 min
Jun 15, 7:32 PM CDTSevere Thunderstorm WarningGLDGove43 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan67 min
Jun 15, 8:09 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace66 min
Jun 15, 8:18 PM CDTTornado WarningGLDGove27 min
Jun 15, 9:00 PM CDTSevere Thunderstorm WarningGLDGraham45 min
Jun 15, 10:45 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan60 min
Jun 16, 11:10 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more10 hr
Jun 16, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace58 min
Jun 16, 1:46 PM CDTSevere Thunderstorm WarningGLDGove59 min
Jun 16, 1:47 PM CDTSevere Thunderstorm WarningGLDGraham58 min
Jun 16, 2:04 PM CDTSevere Thunderstorm WarningGLDSherman26 min
Jun 16, 2:08 PM CDTTornado WarningGLDSherman37 min
Jun 16, 2:15 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton60 min
Jun 16, 2:25 PM CDTTornado WarningGLDSherman37 min
Jun 16, 2:37 PM CDTFlash Flood WarningGLDSherman3 hr
Jun 16, 2:37 PM CDTTornado WarningGLDNorton23 min
Jun 16, 2:44 PM CDTSevere Thunderstorm WarningGLDGraham26 min
Jun 16, 2:53 PM CDTTornado WarningGLDCheyenne, Rawlins, Thomas52 min
Jun 16, 3:32 PM CDTSevere Thunderstorm WarningGLDRawlins24 min
Jun 16, 4:00 PM CDTFlash Flood WarningGLDLogan, Wichita3 hr
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningGLDWichita38 min
Jun 16, 4:32 PM CDTTornado WarningGLDLogan28 min
Jun 16, 4:52 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas53 min
Jun 16, 5:27 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Jun 16, 5:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan39 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan36 min

Nearby

Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.